Pennsylvania, 2004Lightning Strike in Pennsylvania, May 13, 2004
May 13, 2004 · NWS BGM · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 13, 10:44 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, May 13, 10:44 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1144 AM EDT THU MAY 13 2004
.UPDATE...
ISOLD CELLS STARTING TO FIRE AT THIS HOUR AS TEMPS NEAR CONVECTIVE
TRIGGER VALUE. AIRMASS STILL THE SAME AS YESTERDAY...IF NOT A TOUCH
MORE MOIST IN THE BLYR AND THUS SLIGHTLY MORE UNSTABLE. THIS
TIME...SYNOPTIC BOUNDARY OFF TO OUR EAST BUT MESOSCALE BNDRYS FROM
YESTERDAY LIKELY FLOATING AROUND TO ACT AS FOCAL POINTS. WEAK S/WV
TROF ROUNDING THE UPR RIDGE PROGGED TO DRIFT THROUGH AREA THIS
AFTERNOON TO TAP INSTABILITY. LOOKS LIKE REPEAT OF YESTERDAY WITH
FLASH FLOOD POTENTIAL IN SOME SPOTS. OUR WYOMING PA COUNTY WAS
BLITZED WITH RADAR ESTIMATES OF 6+ INCHES OF RAIN AND SERIOUS FLASH
FLOODING. PIKE COUNTY PA TOO. HAVE ISSUED A STATEMENT TO ADDRESS
THAT...BUT NOT FLOOD WATCH AT THIS TIME UNTIL WE CAN BETTER IDENTIFY
MOST LIKELY AREAS. ZONES WERE FINE IN MOST ELEMENTS...SO JUST MADE A
FEW TWEEKS PER CURRENT OBS.
&&
.EARLY MORNING DISCUSSION...
TODAY...CONVECTION FROM EARLIER HAS DISSIPATED WITH THE LOSS OF
DAYTIME HEATING...AND PATCHY FOG HAS FORMED. CONDITIONS TODAY
SHOULD BE SIMILAR TO YESTERDAY. SHORTWAVE ENERGY MOVING NORTH AROUND
THE RIDGE WILL SLOWLY WORK ITS WAY INTO OUR AREA...WITH SHOWERS/
TSTORMS DEVELOPING THIS AFTERNOON. INSTABILITY WONT BE A PROBLEM
WITH CAPES OF 1000-1500 AND LIS OF -4 TO -6. WINDS ALOFT WILL BE
20KTS OR LESS WITH PWS APPROACHING 1.5...SO HEAVY RAIN/FLOODING
ARE THE PRIMARY THREATS. WITH 850MB TEMPS REMAINING +15-16C TODAY...
HIGHS SHOULD REACH WELL UP INTO THE 80S. RECORD HIGHS FOR TODAY ARE
RELATIVELY LOW AND ARE WITHIN REACH AT BGM (83)...SYR (84)...AND AVP
(86).
TONIGHT...CONVECTION SHOULD DISSIPATE BY MIDNIGHT OR SHORTLY
THEREAFTER WITH PATCHY FOG DEVELOPING. IT WILL BE A MILD AND HUMID
NIGHT WITH LOWS AROUND 60.
FRIDAY...WINDS ALOFT WILL INCREASE SOME AS THE RIDGE AXIS MOVES INTO
THE WRN ATLANTIC...BUT OTHERWISE CONDITIONS WILL BE SIMILAR TO
THURSDAY...WITH AFTERNOON/EVENING SHOWERS/TSTORMS.
EXTENDED (FRI NGT-WED)...
FRIDAY NIGHT AND EARLY SATURDAY CONTINUE TO BE DOMINATED BY WARM
SWLY FLOW AROUND NRN PERIPHERY OF BERMUDA HIGH. WEAK SHORT WAVE
COULD SET SOME TSTORMS OFF WITH HELP FROM DAYTIME HEATING. STRONG
COLD FRONT WILL CROSS THE REGION SATURDAY EVENING. THIS ASSOCIATED
WITH WEAKENING UL TROF AND COOLER MID LEVEL TEMPS. AFTER THIS FRONT
GOES THROUGH DRY CONDITIONS WILL PREVAIL SUNDAY INTO MONDAY. SFC
HIGH BUILDS INTO UPSTATE NY THEN MOVES E.
MOISTURE RETURN TUESDAY AHEAD OF NEXT COLD FRONT. GFS ON THE DRY
SIDE COMPARED TO MOST OF THE OTHER MID RANGE MODELS MONDAY AND
TUESDAY. SOME OF THESE OTHER MODELS DEVELOP A WARM FRONT FOR MONDAY.
WILL CONTINUE WITH THE CHC POPS MON NGT INTO TUESDAY. THE FRONT WILL
CROSS TUE PM THEN STALLS IN MID ATLANTIC.
FOLLOWED CLOSE TO GFS AND HPC GUIDANCE THROUGH THE PERIOD.
&&
.AVIATION...
VFR CONDITIONS WITH LIGHT WINDS WILL BE THE RULE THROUGH THU NIGHT...
EXCEPT FOR BRIEF MVFR CONDITIONS AND GUSTY WINDS IN AND NEAR
TSTORMS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
UPDATE...BREWSTER
DAYS 1-2 & AVIATION...VAN AUSDALL
EXTENDED...CHAMPNEY
Hazardous weather outlook, May 13, 3:05 AM EST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT THU MAY 13 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-131000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
405 AM EDT THU MAY 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
SCATTERED SLOW-MOVING THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING HOURS. THESE
THUNDERSTORMS WILL LIKELY PRODUCE HEAVY RAIN...AND COULD CAUSE
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WITH HEAVY RAIN FRIDAY AFTERNOON AND
EVENING COULD CAUSE FLASH FLOODING. A COLD FRONT WILL MOVE
THROUGH SATURDAY AFTERNOON...WITH THUNDERSTORMS ALONG AND
AHEAD OF IT. THESE THUNDERSTORMS COULD PRODUCE SEVERE WEATHER.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
VAN AUSDALL
In the hours before
Special weather statement, May 13, 11:28 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1228 PM EDT THU MAY 13 2004
PAZ038-131700-
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR TROY....OR ABOUT OVER
SYLVANIA. THE THUNDERSTORM WAS NEARLY STATIONARY.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SYLVANIA AT 1245
PM...COWLEY AT 100 PM...
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES OF UP TO 1 INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH
OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
RHB
Special weather statement, May 13, 11:37 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1237 PM EDT THU MAY 13 2004
NYZ057-131710-
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR DEPOSIT....OR ABOUT OVER HALE
EDDY. THE THUNDERSTORM WAS NEARLY STATIONARY.
EXPECT HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 12:00 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 PM EDT THU MAY 13 2004
NYZ015-131730-
YATES-
100 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR PENN YAN....OR ABOUT 2 MILES
NORTHEAST OF POTTER....MOVING EAST AT 5 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...FERGUSON CORNERS
AND PENN YAN AT 115 PM...BENTON AND BELLONA STN AT 130 PM...
FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
RJB/RAM
Special weather statement, May 13, 12:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT THU MAY 13 2004
NYZ045-056-057-131815-
BROOME-DELAWARE-CHENANGO-
122 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL OVER EASTERN BROOME COUNTY,
WESTERN DELAWARE COUNTY, AND EXTREME SOUTHEAST CHENANGO COUNTY.
THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL WITH LOCALIZED
RAINFALL RATES OF UP TO 2 INCHES PER HOUR. AREAS THAT MAY BE
AFFECTED BY THIS HEAVY RAIN INCLUDE SIDNEY, DEPOSIT, SANFORD, HALE
EDDY, TROUT CREEK, AND AFTON. MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. GUSTY WINDS TO 30 MPH...SMALL HAIL...VERY HEAVY RAIN...AND
DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 12:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT THU MAY 13 2004
NYZ015-016-131805-
YATES-
132 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR PENN YAN....OR ABOUT OVER
BENTON....MOVING NORTHEAST AT 10 MPH.
THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...KENDAIA AND MAC
DOUGALL AT 200 PM.
EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
RATES UP TO 1 INCH PER HOUR MOTORISTS SHOULD WATCH OUT FOR PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Special weather statement, May 13, 1:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 PM EDT THU MAY 13 2004
NYZ009-018-036-037-131930-
ONONDAGA-SOUTHERN ONEIDA-MADISON-
225 PM EDT THU MAY 13 2004
...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...
AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL EXTENDING FROM SOUTHERN ONONDAGA
INTO MADISON COUNTY. THESE STORMS WILL MOVE INTO ONEIDA COUNTY BY 3
PM.
AREAS THAT MAY EXPERIENCE HEAVY RAIN INCLUDE POMPEY, LAFAYETTE,
CAZENOVIA, PERRYVILLE, CHITTENAGO, AND VERONA. LOCALIZED RAINFALL
RATES OF UP TO AN INCH PER HOUR ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. WIND GUSTS TO 30 MPH...PEA SIZED HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THESE
THUNDERSTORMS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.
Lightning, Bradford
- When
- May 13, 1:30 PM EST to 2:00 PM EST
- Where
- Bradford County, 3 mi WNW of New Albany
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
Lightning struck a house and started a fire. The fire destroyed the two story house. The house was located in extreme southern Monroe Township.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 13, 20041 death · 2 injured · 1 event
- Rip Current in Florida, May 13, 20041 death · 1 event
- Tornado and Flash Flooding in Texas, May 13, 2004$1.6 million · F1 · 28 events
- Flash Flooding and Hail in Texas, May 13, 2004$7.3 million · 1 in hail · 14 events
- Tornado and Flash Flooding in Oklahoma, May 13, 2004$241,000 · F1 · 27 events
- Damaging Wind in New York, May 13, 2004$500,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flooding in Texas, May 13, 2004$54,000 · F0 · 43 events
- Tornadoes and Flash Flooding in Texas, May 13 to 14, 2004$94,000 · F0 · 14 events
- Hail and Damaging Winds in Texas, May 13 to 14, 2004$125,000 · 60 kt wind · 5 events
- Damaging Wind in Texas, May 13, 2004$150,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Oklahoma, May 13, 2004$60,000 · 1 in hail · 20 events
- Flash Flooding in Texas, May 13, 2004$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415890.